Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 75, NWS Tucson, AZ

August 5, 2008Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2008, 5:13 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 5:13 PM MST (00:13 UTC)
Expired
Aug 5, 2008, 6:15 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 060013
SVRTWC
AZC019-023-060115-
/O.NEW.KTWC.SV.W.0075.080806T0013Z-080806T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...
  NORTHERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 615 PM MST

* AT 506 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS    
  WERE LOCATED FROM THREE POINTS TO GREEN VALLEY TO MADERA CANYON    
  AND SONOITA...AND MOVING NORTHWEST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SAHUARITA. THIS WARNING REPLACES THE WARNING THAT WAS ISSUED       
  EARLIER THIS AFTERNOON. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

HAIL UP TO PENNY SIZE HAS BEEN REPORTED IN THE MADERA CANYON AREA 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3165 11141 3220 11152 3189 11046 3160 11046
TIME...MOT...LOC 0010Z 133DEG 6KT 3176 11082

$$
1 follow-up statement
000 
WWUS55 KTWC 060057
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST TUE AUG 5 2008

AZC019-023-060115-
/O.CON.KTWC.SV.W.0075.000000T0000Z-080806T0115Z/
SANTA CRUZ AZ-PIMA AZ-
554 PM MST TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES...

AT 552 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORMS THAT EXTEND FROM NORTHWEST OF THREE POINTS 
TO RYAN FIELD AND TOWARD NORTHERN PORTIONS OF SANTA CRUZ COUNTY. 
TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL WITH THESE STORMS 
EARLIER THIS AFTERNOON. THESE STORMS WERE MOVING NORTHWEST AT 5 TO 
10 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORONA
DE TUCSON...THREE POINTS...SAN XAVIER MISSION...SAN PEDRO...
SAHUARITA...ARIVACA JUNCTION AND AMADO

LAT...LON 3165 11141 3220 11152 3189 11046 3160 11046
TIME...MOT...LOC 0054Z 133DEG 6KT 3181 11088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE AUG 5 2008

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...SOME HEATING DELAY BUT NOT LIKE YESTERDAY AS
ATMOSPHERE RECOVERED WITH A MORE RESPONSIVE BOUNDARY LAYER. PLENTY
OF MOISTURE WITH PRECIPITABLE WATER AT 1.7 ON THE 12Z KTUS SOUNDING
AND SURFACE DEWPTS SOLIDLY INTO THE 60S MORNING HOURS HOLDING UPPER
50S TO LOWER 60S WITH NO PROBLEM THIS AFTERNOON. COVERAGE PROBABLY
NOT THE BEST WITH LITTLE SHEAR AND VERY LITTLE STEERING LEVEL
FLOW...BUT MUCH BETTER THAN YESTERDAY. HEAVY RAIN THE CONCERN WHERE
THEY DO FORM AND HIGHER TERRAIN FAVORED. WEAK FLOW BELOW H5...BUT
FAIRLY STRONG EASTERLY ABOVE THIS UNDER THE HIGH TO OUR NORTHEAST.
THIS WILL ULTIMATELY FEED IMPULSES INTO THE AREA IN THE FORM OF
EASTERLY WAVES...BUT THERE IS ALSO SOME DRIER AIR UPSTREAM IN
PORTIONS OF NEW MEXICO AS WELL AS MOST OF CHIHUAHUA.

AFTER INITIAL SLOWER DEVELOPMENT AGAIN EARLY TODAY...THIS EVENING
COULD BE A FEATURED TIME FOR CONVECTIVE COVERAGE COMPARED TO THE
PAST 36 HOURS. ALSO...THURSDAY NIGHT INTO THE WEEKEND COULD SEE SOME
FOCUS FROM PROXIMITY OF INVERTED TROUGH AND DECENT MOISTURE SUPPLY.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 2:50 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST TUE AUG 5 2008

AZZ019-029>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
250 PM MST TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND
DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST
ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP
TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD
RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND
GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG
THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER
PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE
WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY
AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 5, 5:03 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 SSE MADERA CANYON     31.71N 110.88W
08/05/2008  E0.50 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF DIME TO
            MARBLE SIZE HAIL COVERING THE GROUND AT MADERA CANYON.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:33 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 5, 5:38 PM MSTAreal Flood AdvisoryTWCCochise, Graham112 min
Aug 5, 5:56 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz64 min
Aug 5, 6:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 5, 6:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 5, 7:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Aug 5, 7:23 PM MSTFlash Flood WarningTWCPima112 min
Aug 5, 7:52 PM MSTAreal Flood AdvisoryTWCPinal113 min
Aug 6, 2:05 PM MSTSevere Thunderstorm WarningTWCPinal25 min
Aug 6, 3:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 6, 4:14 PM MSTAreal Flood AdvisoryTWCPima61 min
Aug 6, 4:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz53 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.